The season to be jolly is over. Now starts the season to step on the scales.
If you are like most people, you’ve probably added a few pounds between Thanksgiving and New Years. Perhaps you have resolved to lose weight in 2010. How will you do it?
Americans love fast, effortless solutions to most of our health problems. Given the choice, we opt for pills as a quick fix for almost everything. Weight loss is no exception.
Over the years, diet pill fads have come and gone. Fen-phen gained immense popularity during the 1990s. Many physicians were enthusiastic about this combination of two older prescription weight loss drugs, fenfluramine and phentermine, because it seemed to be more effective than most other weight loss products.
Unfortunately, this combination was linked to serious heart valve problems and pulmonary hypertension, a potentially fatal condition. An alert echocardiogram technician at the Mayo Clinic had noticed that a number of younger women with heart valve problems were taking this diet pill combo. Cardiologists at the Clinic followed up with research showing a disproportionate rate of heart valve dysfunction among fen-phen patients. The FDA asked the manufacturers to withdraw both fenfluramine and its chemical cousin dexfenfluramine (Redux) in 1997. This made the fen-phen combination unavailable.
Over-the-counter (OTC) diet pills have also had a checkered past. PPA (phenylpropanolamine) was once a common ingredient in appetite suppressants. The drug was on the market for decades. In 2000, however, the FDA determined that it posed an unacceptably high risk of stroke and banned it from OTC products.
The most recent concern is with the diet pill orlistat. It is sold by prescription as Xenical and is available without prescription as Alli. The company advertises Alli as “the only weight loss product with FDA approval.” The common side effects (diarrhea, gas, oily discharge, difficulty with bowel control) are glossed over on the official Web site as “bowel related changes.”
One possible side effect that caught the FDA’s attention in 2009 is liver damage. The agency is reviewing its data to determine if orlistat causes this serious complication. Symptoms may include weakness or fatigue, brown urine, fever, jaundice, nausea, stomach pain, light-colored stools or itching.
So, what’s a dieter to do? Ultimately, a change in exercise patterns and eating behavior are essential for long-term weight loss. Numerous studies demonstrate that no one diet is superior to all the others. What matters most is finding a program that works best for you.
Medically-tested diets include the DASH (Dietary Approaches to Stop Hypertension) diet, low-carbohydrate diets and the Mediterranean diet. We offer details about how to follow each of these in our new book, Favorite Foods: Mother Nature’s Medicine.
What we eat has a profound influence on our overall health. Making the best choices and finding a plan you can stick with can make 2010 the year to achieve meaningful weight control.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. johminus
    Reply

    Acai berry is getting much much publicity from constant advertising for body weight loss. How effective is the use of this product? Thank you. John

  2. G.A.
    Reply

    Recent news on Alli…
    ScienceDaily (Jan. 19, 2009) — A new randomized, prospective trial has shown that orlistat, a commonly prescribed inhibitor of fat absorption, does not help patients with fatty liver disease (FLD) lose weight, nor does it improve their liver enzymes or insulin resistance.

    “In conclusion, while this preliminary study does not demonstrate a weight loss advantage with the use of orlistat,” the authors report, “it does demonstrate that moderate weight loss is associated with significant improvements in the symptoms of FLD.”
    Source:
    http://www.sciencedaily.com/releases/2009/01/090113174535.htm

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.